West Virginia, 2013Damaging Winds in West Virginia, July 7, 2013
July 7, 2013 · NWS PBZ · 9 events in 1 county or zone
As upper level low pressure moved east across the Ohio Valley, scattered severe thunderstorms developed across northern West Virginia and Garrett county, Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $148,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As upper level low pressure moved east across the Ohio Valley, scattered severe thunderstorms developed across northern West Virginia and Garrett county, Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 10:40 AM EST, 46 minutes earlier.
Area forecast discussion, Jul 7, 10:40 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SUN JUL 7 2013
.SYNOPSIS...
SOUTHERLY FLOW...AHEAD OF AN UPPER LOW...WILL INCREASE SHOWER AND
THUNDERSTORM CHANCES TODAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SEMI-RESIDENT UPPER LEVEL LOW THAT HAS BEEN OVER THE MID-
MISSISSIPPI VALLEY FOR THE BETTER PART OF A WEEK HAS FINALLY
STARTED TO EEK ITS WAY EASTWARD INTO THE LOWER OHIO VALLEY. AHEAD
OF THIS...A DEEP SUBTROPICAL MOISTURE PLUME CONTINUES TO EVOLVE
OVER WEST VIRGINIA AND INTO FAR EASTERN OHIO THIS MORNING...JUST
NOW STARTING TO EDGE INTO OUR AREA. HEAVY RAINFALL CAN BE NOTED ON
THE REGIONAL RADAR MOSAIC OVER EASTERN KENTUCKY AND INTO WESTERN
WEST VIRGINIA...WHERE SEVERAL SITES HAVE RECEIVED WELL OVER AN
INCH OF RAIN IN THE PAST SIX HOURS. WITH THE NORTHEASTWARD
EVOLUTION OF THIS PLUME THROUGH THE DAY...AS WELL AS ADDITIONAL
CONVECTIVE DEVELOPMENT AND THE TRACK OF A LOW LEVEL CONVERGENCE
MAXIMA ON THE NAM/CANADIAN FROM WESTERN WEST VIRGINIA TOWARD
SOUTHWESTERN PENNSYLVANIA...HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
ARE QUITE LIKELY TO TRACK NORTHEASTWARD INTO THE AREA THROUGH THE
DAY. OVERALL QPF AMOUNTS STILL SEEM LIKELY TO BE RATHER MODERATE
WITH WIDESPREAD HALF TO THREE QUARTER INCH AMOUNTS IN THE FLASH
FLOOD WATCH AREA...HOWEVER AREAS THAT SEE BETTER CONVECTIVE
TRAINING THROUGH THE DAY WILL POSSIBLY SEE MULTIPLES OF THESE
TOTALS. AS SUCH...THE FLASH FLOOD WATCH STILL SEEMS PRUDENT AND
WILL BE CONTINUED. HOWEVER...GIVEN THAT THE AREA WITH THE MOISTURE
PLUME IS NOW PUSHING EASTWARD OUT OF OHIO...THE FLASH FLOOD WATCH
HAS BEEN CANCELLED THERE. FRIES
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
DEEP MOISTURE WILL BE PUSHED EASTWARD THIS EVENING AS THE 50H LOW
CROSSES THE REGION TONIGHT. ATMOSPHERE QUICKLY STABILIZES AND
SHOWER/STORM CHANCES WILL DECREASE.
50H LOW OPENS UP OVER WESTERN PA LATE TONIGHT AND THE AREA
IMMEDIATELY EXPERIENCE HEIGHT RISES BEHIND THE EXITING WAVE.
EVEN THOUGH THE PERSISTENT UPPER LEVEL SYSTEM FINALLY SHIFTS
EASTWARD...THERE WILL BE LITTLE CHANGE TO THE WARM AND HUMID
CONDITIONS. SUNSHINE IS EXPECTED MONDAY AS THE DEEP MOISTURE WILL
EVACUATE...BUT WITH A DESTABILIZING ATMOSPHERE...MORE SHOWER AND
STORM ACTIVITY WILL NEED TO BE INCLUDED MONDAY. NO REAL WAVE TO
ALLOW FOR PRECISE PLACEMENT OR TIMING OF ACTIVITY.
MONDAY'S CONVECTION WILL DECREASE MONDAY NIGHT WITH THE LOSS OF
SURFACE HEATING.
TUESDAY LOOKS QUITE SIMILAR TO MONDAY SO WILL CONTINUE HIGH CHC
POPS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SEVERAL MORE DISTURBANCES WILL MOVE THROUGH THE RELATIVELY ZONAL
FLOW...KEEPING SHOWER AND STORM CHANCES IN THE FORECAST FOR THE
LONG TERM PD. THERE CONTINUE TO BE TIMING ISSUES BETWEEN MODELS
WITH THE MAIN FRONTAL PASSAGE DURING THE SECOND HALF OF THE WEEK.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
GENERAL VFR CONDITIONS ARE EXPECTED OVERNIGHT...ALTHOUGH
INTERMITTENT MVFR CONDITIONS ARE POSSIBLE. HAVE GONE A BIT MORE
PESSIMISTIC WITH 06Z TAFS...CONSIDERING TROPICAL NATURE OF
RAINFALL COULD LOWER BOTH CEILINGS AND VISIBILITIES. LATEST HI-RES
MODELS ARE SHOWING THAT MANY LOCATIONS COULD SEE A FEW HOURS OF
MODERATE TO HEAVY RAIN...FOLLOWED BY MORE SCATTERED SHOWERS. HAVE
ALSO REMOVED VCTS FOR TERMINALS NORTH AND WEST...WHERE INSTABILITY
VALUES DO NOT APPEAR TO BE AS FAVORABLE FOR THUNDERSTORMS
DEVELOPMENT.
OUTLOOK.../MONDAY THROUGH THURSDAY/...
ALTHOUGH RAIN CHCS WL BGN TO DIMINISH...SCT SHWRS MAY YIELD
RESTRICTION UNDR CROSSING DISTURBANCES ON MONDAY AND TUESDAY.
RAINFALL IS MORE LIKELY WEDNESDAY AND THURSDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ021>023-029-031-
073>076.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ002>004-012-
021>023-041.
&&Hazardous weather outlook, Jul 7, 3:41 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT SUN JUL 7 2013
OHZ039>041-048-049-057-058-PAZ007>009-013-080845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
MERCER-VENANGO-FOREST-LAWRENCE-
441 AM EDT SUN JUL 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ050-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-080845-
GARRETT-JEFFERSON OH-BELMONT-NOBLE-MONROE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
441 AM EDT SUN JUL 7 2013
...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 7, 11:16 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1216 PM EDT SUN JUL 7 2013
MDZ001-PAZ031-075-076-WVZ021>023-041-071715-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
1216 PM EDT SUN JUL 7 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...GARRETT...
MONONGALIA...NORTHWESTERN TUCKER...PRESTON...SOUTHEASTERN FAYETTE AND
SOUTHEASTERN GREENE COUNTIES...
AT 1210 PM EDT...A STRONG THUNDERSTORM WAS ALONG A LINE FROM
EVERETTVILLE TO 3 MILES NORTHEAST OF GRAFTON TO PHILIPPI...MOVING
NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD... RIVESVILLE... MCCURDYVILLE...
EVERETTVILLE... CASSVILLE... BROWNS CHAPEL...
GLADESVILLE... WESTOVER... STAR CITY...
MORGANTOWN... NEWBURG... DELLSLOW...
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
MAY BE HAZARDOUS IN HEAVY RAIN. DO NOT ATTEMPT TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY A VEHICLE
AWAY.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3948 7906 3940 7914 3915 7983 3923 7981
3925 7986 3930 7990 3943 7990 3944 7995
3939 8007 3962 8019 4006 7947 4002 7931
3986 7941 3982 7936 3978 7936 3978 7938
3973 7938 3972 7893
34Thunderstorm Wind, Preston
- When
- July 7, 11:26 AM EST
- Where
- Preston County, 0.69 mi N of Tunnelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.390, -79.750
The 911 Call Center reported several trees down.
Thunderstorm Wind, Preston
- When
- July 7, 11:35 AM EST
- Where
- Preston County, 0.57 mi N of Camp Dawson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.458, -79.669
The public reported trees down blocking SR 72.
Thunderstorm Wind, Preston
- When
- July 7, 11:35 AM EST
- Where
- Preston County, 1.07 mi E of Arthurdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.480, -79.800
The public reported large tree limbs down on Dogtown Road.
Thunderstorm Wind, Preston
- When
- July 7, 11:44 AM EST
- Where
- Preston County, 2.75 mi ENE of Herring
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.540, -79.680
The public reported multiple trees and tree limbs down.
Thunderstorm Wind, Preston
- When
- July 7, 11:45 AM EST
- Where
- Preston County, Kingwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 39.470, -79.680
The 911 Call Center reported multiple trees, electric poles and power lines down in and around Kingwood.
Thunderstorm Wind, Preston
- When
- July 7, 11:45 AM EST
- Where
- Preston County, 0.53 mi W of Valley Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.580, -79.640
The public reported large tree limbs and trees down.
Thunderstorm Wind, Preston
- When
- July 7, 11:50 AM EST
- Where
- Preston County, 0.69 mi N of Tunnelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 39.390, -79.750
The 911 Call Center reported multiple trees, electric poles and wires down around Tunnelton.
Thunderstorm Wind, Preston
- When
- July 7, 11:50 AM EST
- Where
- Preston County, 0.87 mi SE of Terra Alta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.440, -79.540
The public reported multiple tree limbs down.
Thunderstorm Wind, Preston
- When
- July 7, 11:50 AM EST
- Where
- Preston County, 0.87 mi SW of Albright
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.490, -79.640
The public reported a large tree uprooted in the backyard of a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
- Hail and Damaging Winds in Nebraska, July 7, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459904, 459905, 459906, 459907, 459923, 459924, 459925, 459926, 459927.